Advanced Search

Home > Journals > Minerva Gastroenterologica e Dietologica > Past Issues > Minerva Gastroenterologica e Dietologica 2011 June;57(2) > Minerva Gastroenterologica e Dietologica 2011 June;57(2):213-29

ISSUES AND ARTICLES   MOST READ   eTOC

CURRENT ISSUEMINERVA GASTROENTEROLOGICA E DIETOLOGICA

A Journal on Gastroenterology, Nutrition and Dietetics

Indexed/Abstracted in: CAB, EMBASE, PubMed/MEDLINE, Scopus, Emerging Sources Citation Index

Frequency: Quarterly

ISSN 1121-421X

Online ISSN 1827-1642

 

Minerva Gastroenterologica e Dietologica 2011 June;57(2):213-29

PRESENT AND FUTURE CHALLENGES OF GASTROINTESTINAL ENDOSCOPY 

An update on drug induced liver injury

Rangnekar A. S., Fontana R. J.

Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, MI, USA

Drug induced liver injury (DILI) is an uncommon cause of acute and chronic liver injury of increasing importance to patients, clinicians, and regulators. The incidence of DILI due to an individual agent is not well defined but population-based studies suggest that the overall incidence of DILI may be as high as 10 to 15 cases per 100 000 patient years. Bona fide risk factors for DILI are also not well established, but ongoing multicenter registry studies such as the Drug Induced Liver Injury Network are attempting to identify the role of genetic, environmental, and immunological factors in DILI pathogenesis and outcomes. Acute hepatocellular injury (~50%) is more common than mixed or cholestatic liver injury but jaundiced DILI subjects with either type of liver injury have a ~10% risk of short-term mortality. Antibiotics are the most commonly implicated agents associated with DILI, but there are emerging reports of liver injury associated with the use of a multitude of herbal and dietary supplements. Despite their widespread use, the HMG-CoA reductase inhibitors or statins are an uncommon cause of idiosyncratic DILI. Furthermore, recent studies have shown that statins are actually safe and efficacious to use in hyperlipidemic patients with chronic liver disease. Acetaminophen hepatotoxicity remains a leading cause of severe acute liver injury. Limiting the amount of acetaminophen in prescription narcotic products may help reduce the incidence of future non-intentional overdoses but educating patients and providers of the multitude of over the counter products that contain acetaminophen is also recommended.

language: English


FULL TEXT  REPRINTS

top of page